Ohio, 2021Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021
February 15 to 16, 2021 · NWS PBZ · 10 events in 10 counties and zones
A low pressure system advanced into the Ohio River Valley and brought a mix bag of snow, sleet, and freezing rain due to warm advection.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system advanced into the Ohio River Valley and brought a mix bag of snow, sleet, and freezing rain due to warm advection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 14, 6:49 PM EST, 6 hours 11 minutes earlier.
Area forecast discussion, Feb 14, 6:49 PM EST, 6 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
649 PM EST Sun Feb 14 2021
.SYNOPSIS...
Crossing disturbances will bring potentially impactful snow and
freezing rain to the region for Monday and early Tuesday. An
additional wintry system is possible late in the week.
&&
.NEAR TERM /THROUGH MONDAY/...
Only minor changes to the overnight period. PoPs were updated with a
blend of the latest hires model guidance. Made some adjustments to
the snow ratios, which knocked overnight snow accumulations down
just a touch. Temperatures were updated with a blend of hires model
guidance.
Previous discussion...
Light precipitation will begin to develop late tonight over the
southern portion of the CWA as jet ascent strengthens with the
approach of a shortwave within SW flow. Elevated moist advection
should provide the ice nuclei necessary for precip to fall as snow,
but periods of light freezing rain/drizzle may develop over the
Laurel Highlands due to upslope flow and lacking ice nuclei.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A prolonged period of wintry impacts is expected Monday into Tuesday
as a series of shortwaves within southwest flow move across the Upper
Ohio River Valley. The first, weaker wave will see spread mainly snow
over the area Monday morning, with precipitation enhancements north
and west of Pittsburgh due to a strengthening upper jet and strong
frontogenesis stretching from SW to NE OH. Slight warm advection will
create more of a wintry mix generally southeast of Pittsburgh.
After a very brief break late Monday aftn due to shortwave ridging,
the second and more potent shortwave will cross the region Monday
night into Tuesday. Model trends have brought the upper trough and
850mb low farther west, allowing for better warm air intrusion to the
southeast of the low. If this holds, snow will be the predominant
precipitation type along the I-80 corridor and east of I-77,
transitioning to a combo of snow/sleet/freezing rain along the I-70
corridor (including Pittsburgh) and sleet/freezing rain/rain for
northeast WV. Any shift in the 850mb low track west (east) will draw
that change over line farther northwest (southeast).
The combination of a strong, coupled jet, strong mid-level
frontogenesis, and varying but cold enough thermal profiles, have
issued a Winter Storm Warning. The warm air intrusion will likely
limit snow/ice accumulation for portions of northeast WV, thus a
Winter Weather Advisory was issued.
Precipitation will generally dissipate through the day Tuesday as the
low and sfc cold front move east of the region and a notable dry slot
develops within the wake of the exiting shortwave. Cold advection
will ensue as the longwave trough axis moves overnight Tuesday night,
dropping area temperature well below seasonal averages.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Surface high pressure and shortwave ridging will keep the region dry
Wednesday as seasonably cool temperature persists.
A potent embedded shortwave trough will lift and become slightly
negatively titled as it moves from the high plains of New Mexico to
the eastern Great Lakes early Thursday morning into early Friday
morning. Cyclogenesis will occur at the sfc with the ejecting
trough, with the low center generally expected to lift/deepen from
the Mississippi Delta to the northeast U.S. The combination of sfc
lift, strong jet support, and warm/moist advection within southwest
flow will spread precipitation across the region through this period.
Variability in storm track and dynamics precludes much confidence in
precipitation type and amounts at this time.
Additional weaker shortwaves will likely keep light precipitation
going Friday into portions of Saturday due to cold advection within
developing NW flow in the wake of the exiting trough axis. Dry
conditions will slowly take hold the rest of the weekend with
building sfc high pressure and rising heights aloft, resulting a
trend toward more seasonable temperature to start the next week.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Early period of general VFR west of a line from ZZV to HLG to PIT to DUJ
as drier air has spilled down across these ports. General MVFR with
low cigs is expected elsewhere this evening.
Expect generally light snow to overspread the region after 06Z, with
a corresponding drop to MVFR/IFR conditions. Freezing rain/drizzle
may mix in at times at MGW and LBE, before a relative lull in
precipitation arrives by midday. The second round of more significant
precipitation will arrive after this TAF period.
.Outlook...
Widespread restrictions are expected to return Monday afternoon and
into Tuesday with that second wave. VFR may return for Wednesday,
before another storm system with restrictions by Thursday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 1 AM Monday to 1 PM EST Tuesday for
PAZ007>009-013>016-020>023-029-031-073-074.
Winter Weather Advisory from 1 AM Monday to 1 PM EST Tuesday for
PAZ075-076.
OH...Winter Storm Warning from 1 AM Monday to 1 PM EST Tuesday for
OHZ039>041-048>050-057>059-068-069.
WV...Winter Storm Warning from 1 AM Monday to 1 PM EST Tuesday for
WVZ001>004-012.
Winter Weather Advisory from 1 AM Monday to 1 PM EST Tuesday for
WVZ021-509>514.
&&Hazardous weather outlook, Feb 14, 1:51 PM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
151 PM EST Sun Feb 14 2021
PAZ075-076-WVZ021-509>514-151900-
Fayette-Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
151 PM EST Sun Feb 14 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Patchy icy spots on untreated roadways and bridges may linger
through mid-morning. Continue to use caution driving through the
area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-074-WVZ001>004-012-151900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Hancock-Brooke-Ohio-Marshall-
Wetzel-
151 PM EST Sun Feb 14 2021
...WINTER STORM WARNING IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Belmont
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- Social Media
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. Less than a quarter of an inch of ice accumulated on elevated surfaces across Belmont County.
Winter Weather, Carroll
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. Less than a quarter of an inch of ice accumulated on elevated surfaces across Carroll County. Also 1.8 inches of snow was measured.
Winter Weather, Columbiana
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Columbiana forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. Less than a quarter of an inch of ice accumulated on elevated surfaces across Columbiana County. Also 2.0 inches of snow was measured.
Winter Storm, Guernsey
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Public
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. Less than a quarter of an inch of ice accumulated on elevated surfaces across Guernsey County. Also 0.5 inches of snow was measured.
Winter Weather, Harrison
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Harrison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. 1.0 inches of snow was measured across Harrison County.
Winter Storm, Jefferson
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. 0.30 inches of ice accumulated on elevated surfaces in Jefferson County. Also 1.5 inches of snow was measured.
Winter Storm, Monroe
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. 0.30 inches of ice accumulated on elevated surfaces across Monroe County.
Winter Weather, Muskingum
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Public
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. Less than a quarter of an inch of ice accumulated on elevated surfaces across Muskingum County. 2.5 to 3 inches of snow was measured. A half inch of sleet was reported in Zanesville, OH.
Winter Weather, Noble
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Noble forecast zone
- Reported by
- Unknown
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th.
Winter Storm, Tuscarawas
- When
- February 15, 1:00 AM EST to February 16, 1:00 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Social Media
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
A mix of freezing rain and snow occurred Feb 15th into Feb 16th. A quarter of an inch of ice accumulated on elevated surfaces in areas across Tuscarawas County. Also 1.5 to 2.6 inches of snow was measured.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945542, 945543, 945544, 945545, 945546, 945547, 945548, 945549, 945550, 945551.